MAUDE Adverse Event Report: PENUMBRA, INC. POD PACKING COIL; HCG, KRD

PENUMBRA, INC. POD PACKING COIL; HCG, KRD
Catalog Number RBYPODJ15
Medical Device Problem Codes Difficult or Delayed Activation (2577); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/12/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked throughout its length and fractured approximately 24.0 cm from its proximal end, with the pull wire completely withdrawn out of the distal segment.No kinks were visible throughout the pull wire.Conclusions: evaluation of the returned device revealed the pusher assembly was kinked in multiple locations, and the pull wire was completely withdrawn out of the distal fractured segment of the pusher assembly.This damage was likely incidental and likely occurred during packaging for return to penumbra.Due to the return packaging-related damage, a full functional analysis could not be performed.However, the pet lock was observed to be intact.A broken pet lock indicates that a pull force was applied to the proximal end of the pusher assembly, typically in an attempt to detach the embolization coil.If the pusher assembly is not properly seated inside the handle when an attempt to detach is made, the pet lock may not separate, and the embolization coil may not detach as intended.The tortuous anatomy mentioned in the complaint may have contributed to the difficulties experienced during when detaching and withdrawing the podj.Further evaluation revealed the pusher assembly was fractured.This damage likely occurred due to forceful handling of the podj during attempts to withdraw the pusher assembly.The podj introducer sheath was not returned for evaluation and, therefore, the root cause of the initial difficulty experienced when advancing through its introducer sheath could not be determined.The handle, lantern, and non-penumbra wire mentioned in the complaint were not returned for evaluation.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2017-01963.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a bleed using pod packing coils (podj).During the procedure, the physician successfully deployed and detached two ruby coils in the target vessel using a lantern delivery microcatheter (lantern).While attempting to advance a podj through the lantern, the physician experienced some friction and the podj pusher assembly would not pass its introducer sheath.The physician then made another attempt and was able to pass the friction area and continued to deploy the podj into the target vessel.The podj introducer was then removed and the podj was completed advanced into the target vessel.After that, the physician detached the podj using a ruby coil detachment handle (handle) and was pulling back the podj pusher assembly; however, the physician felt a bit of friction.Therefore, the physician stepped onto fluoroscopy and noticed that the podj was not detached and was pulled back into the lantern.Therefore, the physician pulled on the pull wire, and the podj was detached in the lantern.The podj pusher assembly was then removed and the embolization coil was left in the lantern.The physician then used a wire to successfully push the podj into the aneurysm.The procedure was completed using a managed ventricular pacing.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section was inadvertently missed on the initial mfr report and is being included on this follow-up #01 mfr report.Section h.Box 4.Device manufacture date.This report is associated with mfr report number: 3005168196-2017-01963.

Brand Name
POD PACKING COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7008296
Report Number3005168196-2017-01962
Device Sequence Number900154
Product Code HCG
UDI-Device Identifier00814548016702
UDI-Public00814548016702
Combination Product (Y/N)Y
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K141134
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/12/2017
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date04/30/2025
Device Catalogue NumberRBYPODJ15
Device Lot NumberF76856
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/30/2017
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 10/12/2017
Supplement Date Received by Manufacturer01/14/2005
Initial Report FDA Received Date11/07/2017
Supplement Report FDA Received Date11/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age62 YR
Date Report Sent to FDA01/01/2005